Posted by TexasChic on February 16, 2004, at 16:30:29
In reply to Lexapro and tooth-grinding, posted by shequinn on February 16, 2004, at 15:03:24
> My husband has TMJ, which is made worse when he grinds his teeth at night. Unfortunately, the Lexapro has made him grind his teeth far more, and his jaw won't stop popping. It's pretty painful! Does anyone have any experience with this, or suggestions on how to make it stop?
I grind my teeth at night also. For a long time I took Soma which is a mild muscle relaxer (unsure of the dosage) and it helped alot for quite a while. But I eventually built up a tolerance, and now I'm in the same boat with the night as well as day grinding.
As for my TMJ, I ended up having jaw surgery and braces to align my bite, and TMJ surgery to attach the discs where they can't come out of place again (this causes the popping), and it worked wonders! I still grind my teeth and it still causes pain, but no where near as intense. But the main thing is no more popping (which hurt too) or having my jaw lock up! I had hoped that fixing my bite would help with the grinding (a misaligned bite can cause you to grind your teeth) but apparently I do it out of stress. From what I've read up on the subject, there's not much to do about it if its stress induced except relaxation techniques before bed, exercise (to burn off excess energy), and muscle relaxers.
Also, Lexapro caused some anxiety for me for several weeks when I first started taking it, so if your husband hasn't been on it long, those symptoms should dissipate and at least maybe it won't be aggravating the situation as much.
Hope this helps. Good luck!